Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 225, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2020, 5:51 PM EDT for Troup County, Georgia. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2020, 5:51 PM EDT (21:51 UTC)
- Expired
- Jul 15, 2020, 6:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Troup County, GA
The radar
The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 5:51 PM EDT | HAIL 1.75 | 1 Ese Louise, GA | WALNUT TO GOLF BALL SIZED HAIL FELL AROUND STATE ROUTE 403 AND HINES ROAD. A CAR WAS REPORTED DENTED WITH A CRACKED WINDSHIELD. |
| Jul 15, 5:51 PM EDT | HAIL 2 | 1 Sw Louise, GA | GOLF BALL TO HEN-EGG SIZED HAIL FELL NEAR MT ZION CHURCH ROAD. CAR ALARMS WERE REPORTED GOING OFF, A HOUSE WINDOW AND A BACK PATIO TABLE WAS REPORTED DAMAGED DUE TO THE HAIL. |
| Jul 15, 5:52 PM EDT | HAIL 1.75 | Louise, GA | GOLF BALL SIZED HAIL WAS REPORTED ON OAK STREET. A TRUCK WINDSHIELD WAS REPORTED SHATTERED BY THE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 392 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
590
WUUS52 KFFC 152151
SVRFFC
GAC285-152215-
/O.NEW.KFFC.SV.W.0225.200715T2151Z-200715T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
551 PM EDT Wed Jul 15 2020
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Northeastern Troup County in west central Georgia...
* Until 615 PM EDT.
* At 550 PM EDT, a severe thunderstorm was located over Louise, or
near LaGrange, moving northwest at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
LaGrange, Hogansville, Hillcrest, Louise, Mountville and
Harrisonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3318 8506 3318 8504 3320 8493 3311 8486
3303 8487 3300 8496 3307 8507 3317 8508
TIME...MOT...LOC 2150Z 153DEG 4KT 3307 8494
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:16 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jul 15, 3:16 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 316 PM EDT Wed Jul 15 2020 .SHORT TERM /Tonight through Thursday Night/... An upper level ridge continues to slowly move eastward across the eastern CONUS through the short term period, and will be centered over the Atlantic coast by Thursday morning. With the ridge axis and surface high pressure currently positioned to the east of the forecast area, surface winds have shifted to a southeasterly direction on the back side of the high pressure. Meanwhile, advection of low-level tropical moisture is contributing to increasing dewpoints and instability. Meanwhile, a weak surface boundary remains stalled near the I-20 corridor, which is maintaining deeper moisture and higher humidity along the boundary and to the south. Convection throughout the short term period will be diurnally-driven in nature, and is already developing across north and central Georgia. With increasing instability, an increase in showers/thunderstorms is anticipated across the forecast area, with slight chance PoPs or less only in northeast Georgia, and chance PoPs elsewhere across the forecast area. Widespread severe weather is not expected, but with SBCAPE values rising into the 2000-3000 J/kg range in west Georgia, a few storms could become strong to marginally severe and capable of producing gusty winds, in addition to frequent lightning and locally heavy rain. Showers and thunderstorms will gradually diminish tonight. With very light winds and humid conditions in central Georgia, some patchy fog is possible in central Georgia in the early morning. The pattern will remain consistent on Thursday as the ridge moves over the Atlantic. With continued southerly flow, moisture advection will continue and dewpoints will climb into the low to mid 70s areawide. Scattered afternoon thunderstorms are once again expected on Thursday. The highest rain chances will be in the high-end chance PoPs range (40-50 percent) across majority of the forecast area, with lower chances further east. Both low and high temperatures will be consistently above normal through the short term period. Notably, highs are expected to range from the low to mid 90s in north Georgia and mid to upper 90s in central Georgia. Considering deeper moisture in central Georgia, heat indices from 100 to 104 will be observed along and south of the Atlanta metro this afternoon. While some isolated areas will reach or exceed heat indices 105 degrees in central Georgia, values are overall not anticipated to reach advisory criteria. Heat index values will be slightly lower on Thursday, ranging from 97-102 degrees across the majority of the forecast area. King .LONG TERM /Friday through Wednesday/... No major changes made to the extended forecast. The long term will continue to be characterized by some level of upper level ridging across the area. This will keep diurnally driven showers and thunderstorms and very warm temps through day 7. There are minor differences in the models with increased moisture and timing but they are all showing a similar summertime pattern. Overall the trend is increased moisture as we go into next week, and temps remaining mainly in the 90s. Right now it appears Heat Indices will reach into the upper 90s to lower 100s each day as well. We will keep an eye on things as we may need to issue a heat advisory sometime over the next week or so. 01 .AVIATION... 18Z Update... VFR conditions will persist through the TAF period. Mid-level stratus over ATL has dissipated and a cu field at 040-050 has developed across north and central Georgia. Scattered convection is ongoing near the ATL sites, and a TEMPO group for TSRA is in place for the time the greatest coverage is anticipated, between 18-21Z. SHRA/TSRA is expected to come to an end this evening by 02Z, and mid- level stratus is once again possible in the overnight and early morning hours Thursday. Prevailing winds are expected to remain from the SE at 3-7 kts through the period, with the exception of gusts associated with any TSRA that occurs. //ATL Confidence...18Z Update... Medium to high confidence on all elements. King && .PRELIMINARY POINT TEMPS/POPS... Athens 72 93 72 94 / 20 30 10 30 Atlanta 73 91 73 93 / 20 40 30 20 Blairsville 68 86 68 86 / 20 50 30 50 Cartersville 72 92 72 93 / 20 50 40 30 Columbus 74 94 74 95 / 30 40 30 20 Gainesville 71 89 72 91 / 20 40 20 30 Macon 73 94 72 94 / 30 30 20 20 Rome 72 93 73 94 / 20 30 30 30 Peachtree City 72 91 72 93 / 20 40 30 20 Vidalia 74 95 73 95 / 30 20 5 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...King LONG TERM....01 AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 420 AM EDT Wed Jul 15 2020 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-161000- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 420 AM EDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Isolated to scattered thunderstorms are expected across much of north and central Georgia this afternoon and evening. The main hazards will be gusty winds, frequent lightning and brief heavy rain with any strong storms. Heat Indices of 100 to 105 degrees can be expected over central and portions of north Georgia this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... For Thursday through Saturday, isolated to scattered thunderstorms are expected across the area during the afternoon and evening hours. Some storms could be strong with gusty winds, frequent lightning and locally heavy rainfall. For Sunday through Tuesday, Scattered to numerous thunderstorms are expected across the area. Some storms will be strong with gusty winds, frequent lightning and locally heavy rainfall. Heat indices of 100 to 105 degrees can be expected over much of the area away from the mountains through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
In the hours before
Local storm report, Jul 15, 5:06 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
506 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL 1 NE BERKELEY LAKE 33.99N 84.18W
07/15/2020 E1.00 INCH GWINNETT GA PUBLIC
MOSTLY NICKEL-SIZED HAIL WITH A FEW QUARTER-SIZED HAIL
STONE FELL NEAR BERKELEY LAKE ON THE SW SIDE OF DULUTH.
A LARGE OAK TREE WAS ALSO DOWN IN THE FRONT YARD OF A
HOUSE ON WOOD ACRES BLVD WITH SEVERAL LARGE BRANCHES
RANGING FROM 2-8 INCHES IN DIAMETER.
&&
EVENT NUMBER FFC2000891
THIEMLocal storm report, Jul 15, 5:09 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
509 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 NNE BERKELEY LAKE 34.00N 84.18W
07/15/2020 E1.00 INCH GWINNETT GA PUBLIC
QUARTER SIZED HAIL FELL FOR APPROXIMATELY 2 MINUTES
&&
EVENT NUMBER FFC2000892
THIEMLocal storm report, Jul 15, 5:10 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND DMG 3 E LEBANON 34.15N 84.46W
07/15/2020 CHEROKEE GA EMERGENCY MNGR
A TREE WAS REPORTED DOWN NEAR THE INTERSECTION OF
LITTLE BROOK DRIVE AND LITTLE BROOK LANE.
&&
EVENT NUMBER FFC2000893
LREAVESLocal storm report, Jul 15, 5:20 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
520 PM EDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG DEXTER 32.44N 83.05W
07/15/2020 LAURENS GA PUBLIC
3 TREES REPORTED DOWN ON AND NEAR CEMETERY RD,
NORTHEAST OF DOWNTOWN DEXTER
&&
EVENT NUMBER FFC2000894
THIEMSpecial weather statement, Jul 15, 5:41 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
541 PM EDT Wed Jul 15 2020
GAZ080-091-092-152215-
Schley GA-Taylor GA-Marion GA-
541 PM EDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHLEY...
SOUTHWESTERN TAYLOR AND NORTHEASTERN MARION COUNTIES UNTIL 615 PM
EDT...
At 540 PM EDT...a strong thunderstorm was near Charing, or 11 miles
northeast of Buena Vista...moving northwest at 10 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Rupert, Charing and Mauk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3244 8424 3235 8432 3240 8448 3248 8446
3252 8438
TIME...MOT...LOC 2140Z 138DEG 7KT 3242 8436
HAIL...0.88IN
WIND...50MPHSpecial weather statement, Jul 15, 5:45 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
545 PM EDT Wed Jul 15 2020
GAZ090-091-102-103-152215-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
545 PM EDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHATTAHOOCHEE...
NORTHEASTERN STEWART...MARION AND NORTHWESTERN WEBSTER COUNTIES UNTIL
615 PM EDT...
At 545 PM EDT...a line of strong thunderstorms was along a line
extending from near Tazewell to near Zellobee to near Seminole...and
moving west at 20 mph.
HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of these storms include
Buena Vista, Cusseta, Brantley, Seminole, Christopher, Tazewell,
Church Hill, Brooklyn, Renfroe, Manta and Zellobee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3214 8480 3238 8481 3248 8463 3238 8439
3235 8439 3228 8451 3209 8450
TIME...MOT...LOC 2145Z 105DEG 18KT 3237 8448 3230 8458 3214 8460
HAIL...0.88IN
WIND...50MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:54 PM EDT | Severe Thunderstorm Warning | FFC | Marion, Talbot | 36 min |
| Jul 15, 3:21 PM EDT | Special Weather Statement | FFC | Dooly | 24 min |
| Jul 15, 3:40 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee | 35 min |
| Jul 15, 3:42 PM EDT | Severe Thunderstorm Warning | FFC | Harris, Muscogee | 33 min |
| Jul 15, 4:17 PM EDT | Special Weather Statement | FFC | Cherokee | 28 min |
| Jul 15, 4:41 PM EDT | Severe Thunderstorm Warning | FFC | Clayton, Fayette, Fulton | 23 min |
| Jul 15, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Fulton, Gwinnett | 29 min |
| Jul 15, 4:55 PM EDT | Severe Thunderstorm Warning | FFC | Laurens | 35 min |
| Jul 15, 4:57 PM EDT | Severe Thunderstorm Warning | FFC | Macon, Schley, Sumter | 33 min |
| Jul 15, 4:59 PM EDT | Severe Thunderstorm Warning | FFC | Toombs | 31 min |
| Jul 15, 5:14 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Fulton | 31 min |
| Jul 15, 5:33 PM EDT | Severe Thunderstorm Warning | FFC | Lamar, Upson | 27 min |
| Jul 15, 5:41 PM EDT | Special Weather Statement | FFC | Taylor | 34 min |
| Jul 15, 5:45 PM EDT | Special Weather Statement | FFC | Chattahoochee, Marion | 30 min |
| Jul 15, 6:14 PM EDT | Special Weather Statement | FFC | Upson | 31 min |
| Jul 15, 6:24 PM EDT | Special Weather Statement | FFC | Monroe | 36 min |
| Jul 15, 6:31 PM EDT | Severe Thunderstorm Warning | FFC | Fayette, Lamar, Pike, Spalding, Upson | 44 min |
| Jul 15, 6:47 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel, Johnson, Laurens, Treutlen | 28 min |
| Jul 15, 6:52 PM EDT | Special Weather Statement | FFC | Heard | 38 min |
| Jul 15, 7:09 PM EDT | Special Weather Statement | FFC | Monroe | 36 min |
| Jul 15, 7:15 PM EDT | Severe Thunderstorm Warning | FFC | Dodge, Pulaski, Wilcox | 30 min |
| Jul 15, 7:18 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Jones, Monroe | 27 min |
| Jul 15, 7:23 PM EDT | Special Weather Statement | FFC | Fayette, Spalding | 37 min |
| Jul 15, 7:30 PM EDT | Severe Thunderstorm Warning | FFC | Dooly, Houston, Pulaski | 45 min |
| Jul 15, 7:33 PM EDT | Severe Thunderstorm Warning | FFC | Meriwether | 42 min |
| Jul 15, 7:56 PM EDT | Special Weather Statement | FFC | Jones | 34 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.